Tornadoes · United States · Arkansas · 2024

EF3 Olvey tornado, Arkansas, May 26, 2024

From Bellefonte to Summit, this EF3 tornado ran 21.6 miles across Boone and Marion counties on May 26, 2024, touching down at 3:27 AM CDT and reaching 2,000 yards wide. It killed 4 people and injured 1.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 26, 2024
Touchdown
3:27 AM CDT (08:27 UTC)
Lifted
4:05 AM CDT (09:05 UTC)
On the ground
38 minutes
Path length
21.6 miles (34.8 km)
Path width
2,000 yards (1829 m)
Deaths
4
Injuries
1
Counties
Boone and Marion counties
Touchdown point
36.175, -93.053
Lift-off point
36.271, -92.686
Record number
2405260227-01

The damage survey

119 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 145 mph.

  • All trees snapped towards the northeast, possibly a tree fell on the home on the lot
  • Most of roof gone but surrounding trees not severely damaged, lowered wind to high EF1
  • Single wood pole snapped and launched 40 yards to the northeast
  • Approx northern extent of damage

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A couple long-tracked supercells moved across the northern two to three rows of counties during the predawn hours of the Memorial Day weekend. These storms triggered numerous tornadoes, some of which strong and long-lived, in addition to widespread straight-line wind damage.

The Boone-Marion County tornado began just to the west of Bellefonte Road, near|the intersection of Maxie Camp Road in Boone County, damaging|trees and a few power poles as it crossed the road. A few homes|sustained some damage, mainly to their roofs and the southern and|southeastern exterior walls. A hay barn was also completely|destroyed. The tornado then kept moving east into an open field,|snapping trees in its path and along Maxie Camp Road. The tornado|crossed US Highway 65, moving over the Boone County Sheriff's|Department Building and an Arkansas State Police Troop Center.|The two buildings sustained very minor damage, mainly consisting|of missing shingles and bent light poles. A loaded trailer of the|Boone County Sheriff's Department was lofted onto a gate, and|then further tossed onto an Arkansas State Patrol car, both|sustaining major damage. Just east of the highway, a storage unit|complex sustained damage to all three of its storage buildings,|and an RV was flipped on its side. Another business building|behind the storage units only sustained damage to glass windows|and a broken garage door. Just to the south of the storage|complex, another large metal building with multiple bay doors|facing the prevailing tornado forward speed winds was badly|damaged, with most walls collapsed. The tornado kept moving east,|expanding in width, and snapping trees and power poles along|Maxie Camp Road. As the tornado approached the intersection of|Maxie Camp and Starkey Road, a mobile home was completely lofted|and destroyed. Extensive tree damage was observed all along the|north-south portion of Maxie Camp Road. A couple homes, one with|a CMU footprint and the other with a partial concrete pad and|open crawlspace concrete footing were completely lifted off of|their bases and destroyed, with below code anchoring methods|found on both of these homes. Trees in the immediate vicinity of|the destroyed homes were snapped, and a large pickup truck was|rolled onto its roof. This was the location of the worst observed|structural damage, consistent with EF3 wind speeds of up to|145 mph. A resident of one of the destroyed homes sustained non-|life-threatening injuries. The tornado then started to move due|northeast, paralleling US Highway 62, moving just southeast of|Olvey, and causing mainly tree damage and damaging small|outbuildings. Boone County Sheriff's Department reported one|fatality in Boone County inside a destroyed mobile home, near the|Olvey area. This tornado then exited Boone County and entered Marion County.

The Boone-Marion County tornado continued into Marion County from Boone County, paralleling just south of US Highway 62, near Pyatt.|Marion County EM reported three fatalities from this tornado.|Extensive tree damage was observed across several county roads,|and a few mobile homes were tossed and destroyed on Marion County|Road 4010. After crossing Marion County Road 4010, the tornado|path width increased to its widest point, and likely maintained a|maximum path width of around 2000 yards for a few miles, via|satellite imagery, as it moved through the Crooked Creek Valley.|Extensive tree damage was observed along and around Crooked|Creek, and moderate damage to the second level of a tin home was|found as well. The tornado kept moving northeast, snapping most|trees in its path as it crossed Crooked Creek multiple times and|eventually, Marion County Road 4006, where it moved over the Snow|Access Campground Area. The tornado then crossed US Highway|62 again near the small municipality of Snow, causing minor to|moderate damage to a few homes around the area. As the tornado|crossed US Highway 62, the path width began to decrease, and it|began moving more eastward. Mainly tree damage was observed to|the north of US Highway 62, and eventually it crossed State|Highway 125, and Marion County Road 3032, where more|extensive tree damage was observed, and another mobile home,|which was untethered, was lofted and completely destroyed. The|tornado continued to move east-northeast, causing mostly tree|damage, before eventually dissipating to the northwest of Summit.|This tornado tracked across two counties and was rated an EF3 with maximum estimated wind speeds|of up to 145 mph.

The deaths

4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
26FMobile/Trailer HomeDirect
UnknownDirect
UnknownDirect
UnknownDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 26, 1:28 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 1:28 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
128 AM CDT Sun May 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Monday Night)
Issued at 128 AM CDT Sun May 26 2024

A somewhat active weather pattern is expected continue through
Monday morning as two additional disturbances pass through the
state. As of early this morning...several showers and thunderstorms
are making their way out of TX/OK and will likely push into Arkansas
(especially north) through the overnight hours. Hail and damaging
straight-line winds are most likely with these storms.

A break in the unsettled weather is expected by late Sunday morning
into Sunday afternoon before additional showers and thunderstorms
pop-up across western Arkansas Sunday evening. These storms will
once again pose a severe risk across much of the state as they move
into the state along and ahead of a cold front. Damaging winds,
hail, and a few tornadoes will once again be possible with this
rounds.

CAMs supports this idea of multiple rounds of strong to severe
storms and heavy rain. Many locations across the state should
prepare for on and off showers and thunderstorms through at least
Monday morning with some severe storms likely. However, the end is
in sight with this active weather pattern...as the cold front clears
the state, it will bring in cooler and more stable air. It will be
short lived...but calmer weather is expected Monday afternoon into
the first part of the long term period.

Temperatures are expected to be in the lower 80s to lower 90s with
overnight lows dropping into the lower 60s to lower 70s.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 128 AM CDT Sun May 26 2024

The period will begin with NWrly flow aloft across much of the Cntrl
CONUS. At the surface, high pressure will be moving into the Mid and
Nrn MS Valleys. Clockwise flow around this expansive area of high
pressure will advect cooler and drier conditions into the region,
via Nrly winds. Drier and cooler air will remain entrenched across
portions of the state through midweek, maybe even late week, however
moisture will begin to creep back into SW AR as early as Tuesday
evening.

Dry weather is expected initially on Tuesday, however a series of
upper level disturbances is expected to traverse through background
NWrly flow. This should allow for the development of convective
complexes through the remainder of the period. Some of these
complexes may develop into MCS's propagating SEwrd across the state
along a pronounced NW to SE situated theta E gradient. Damaging
straight-line winds would be the primary hazards with these
thunderstorms. Temperatures through the period would be in the upper
70s to lower 90s for highs and 50s and 60s for lows.&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sun May 26 2024

Mostly VFR conditions are expected through a good portion of the
period as TSRA/SHRA are expected to move across northern
terminals later tonight. By sunrise tomorrow, showers and
thunderstorms will have pushed out of the state with a break in
the unsettled weather until Sunday afternoon/evening. MVFR/IFR
conditions will be possible with storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     90  68  88  64 /  20  30   0   0
Camden AR         92  70  93  65 /  10  30   0  10
Harrison AR       88  63  83  60 /  10  10   0   0
Hot Springs AR    91  68  92  64 /  10  30   0  10
Little Rock   AR  92  72  91  67 /  10  30   0   0
Monticello AR     93  73  92  68 /  10  40  10  10
Mount Ida AR      90  67  91  62 /  10  20   0  10
Mountain Home AR  89  64  84  60 /  20  20   0   0
Newport AR        89  68  88  64 /  20  30   0   0
Pine Bluff AR     92  72  91  67 /  10  40   0  10
Russellville AR   90  66  89  62 /  10  20   0   0
Searcy AR         90  68  89  63 /  20  30   0   0
Stuttgart AR      90  72  89  67 /  20  40  10   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...73
LONG TERM....70
AVIATION...73
Hazardous weather outlook, May 26, 1:31 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
131 AM CDT Sun May 26 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-271000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
131 AM CDT Sun May 26 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Showers and thunderstorms are expected through the early morning
hours today. Additional thunderstorms are expected to fire up
Sunday evening. Some storms could be strong to severe with hail,
damaging winds, and a few tornadoes possible. Additionally, flash
flooding will be possible today as a result of heavy rainfall
associated with thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms should be winding down Monday morning
across portions of southeastern Arkansas. A few storms could produce
damaging winds and large hail before the activity comes to an end.

Additional rounds of showers and thunderstorms will return to the
forecast by Wednesday, persisting through much of the upcoming work
week. The main hazard with any of these storms would to be damaging
straight-line winds.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

8.5 hours before the tornado, 112 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1925 joules per kilogram, CIN -37, lifted condensation level 1164 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
3777 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.7
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

3.5 hours after it, 112 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 505 joules per kilogram, CIN -252, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 368 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-252 J/kg
Surface CAPE
308 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Harrison/Boone Co. (HRO), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the touchdown began at 08:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 26, 2024

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:06 AM CDTEF2Benton, AR5.4650$2.0 million
May 261:23 AM CDTEF1Benton, AR2.3600$100,000
May 261:24 AM CDTEF2Benton, AR2.41,500$200,000
May 261:46 AM CDTEF2Benton, AR7.43,000$80 million
May 262:10 AM CDTEF1Benton, AR3.2300$150,000
May 262:16 AM CDTEF1Madison, AR8.9500$75,000
May 263:32 AM CDTEF0Taney, MO4.0150$50,000
May 263:33 AM CDTEF0Dade, MO3.175$95,000
May 263:39 AM CDTEF1Wright, MO2.31,200$100,000
May 263:59 AM CDTEF3Marion, AR34.61,760117
May 264:11 AM CDTEF0Dallas, MO0.8100$18,000
May 264:19 AM CDTEF0Ozark, MO4.950$5,000
May 264:26 AM CDTEF2Baxter, AR5.3400
May 265:03 AM CDTEF1Fulton, AR10.4500
May 265:58 AM CDTEF1Sharp, AR12.0600
May 266:04 AM CDTEF2Oregon, MO45.54001$1.1 million
May 266:15 AM CDTEF1Randolph, AR2.2600
May 266:24 AM CDTEF1Randolph, AR5.0300
May 266:29 AM CDTEF1Randolph, AR0.550
May 267:07 AM CDTEF2Stoddard, MO25.6300$215,000
May 267:15 AM CDTEF3Stoddard, MO19.6300$1.8 million
May 268:10 AM CDTEF1Graves, KY4.750$10,000
May 268:25 AM CDTEF1Calloway, KY22.0100$80,000
May 268:35 AM CDTEF1Calloway, KY4.0150$20,000
May 268:50 AM CDTEF1Trigg, KY5.870$5,000
May 268:59 AM CDTEF2Trigg, KY19.0250$205,000
May 269:21 AM CDTEF1McLean, KY9.6100$55,000
May 2611:21 AM CDTEF1Clinton, KY0.7250
May 2611:29 AM CDTEF1Clinton, KY0.475
May 261:48 PM EDTEF1Knox, KY0.860$200,000
May 263:28 PM EDTEF1Jackson, OH3.8125$30,000
May 264:23 PM EDTEF0Putnam, WV0.375$10,000
May 265:00 PM CDTEF0Rock, WI11.850$112,000
May 265:11 PM CDTEF1Wright, MO14.2400$515,000
May 266:14 PM EDTEF1City of Salem, VA2.0300$1.2 million
May 265:15 PM CDTEF0Rock, WI14.450$64,000
May 265:27 PM CDTEF0Jefferson, WI5.530$15,000
May 265:39 PM CDTEF3Howell, MO12.47505$1.6 million
May 265:44 PM CDTEF0Jefferson, MO0.2100$10,000
May 265:48 PM CDTEF1Saint Louis, MO to IL8.8172$40,000
May 266:12 PM CDTEF2Shannon, MO3.2250$75,000
May 266:20 PM CDTEF0Shannon, MO1.775$20,000
May 266:34 PM CDTEF0Saint Clair, IL10.5500$26,000
May 266:38 PM CDTEF3Johnson, IL4.93001$750,000
May 266:44 PM CDTEF0Reynolds, MO3.3276
May 266:50 PM CDTEF1Clinton, IL18.5325$123,000
May 266:51 PM CDTEF0Reynolds, MO18.2167$500
May 266:53 PM CDTEF0Reynolds, MO4.5279$500
May 266:54 PM CDTEF0Carter, MO0.250$1,000
May 267:25 PM CDTEF1Bollinger, MO5.3250$70,000
May 267:28 PM CDTEF1Marion, IL1.1325
May 267:29 PM CDTEF2Marion, IL8.3500$10 million
May 267:30 PM CDTUnratedLivingston, KY0.125
May 267:34 PM CDTEF0Union, KY3.550$2,000
May 268:01 PM CDTEF3Eddyville tornado, KY34.1700121$3.4 million
May 268:13 PM CDTEF1Union, IL6.9100$43,000
May 268:26 PM CDTEF1White, IL to IN34.1500$382,000
May 269:27 PM EDTEF0Culpeper, VA4.81005$250,000
May 268:27 PM CDTEF1Lawrence, IL6.8250
May 269:49 PM EDTEF2Knox, IN12.150$700,000

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.